Hail, Ashe
- When
- March 28, 3:10 PM EST
- Where
- Ashe County, Lansing
- Measured
- 1.75 in hail
- Reported by
- Post Office
- Coordinates
- 36.500, -81.520
Thunderstorms during the afternoon associated with an upper short wave along a quasi-stationary boundary produced severe hail up to the size of a golfball.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon associated with an upper short wave along a quasi-stationary boundary produced severe hail up to the size of a golfball.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 28, 3:02 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT WED MAR 28 2007 .SHORT TERM /TONIGHT AND THURSDAY/... RUNNING LATE ON THE AFD...JUST ISSUED THE NEW FORECAST PACKAGE EARLY WITH A REST OF THIS AFTERNOON FIRST PERIOD SINCE WE HAVE A SEVERE THUNDERSTORM WATCH IN EFFECT FOR PART OF THE AREA THROUGH 800 PM THIS EVENING. A STRONG SHORT WAVE IS MOVING OVER THE UPPER RIDGE OVER THE AREA AT MAXIMUM HEATING AND IN ADDITION...A BACK DOOR COOL FRONT IS PROVIDING A GOOD LOW LEVEL BOUNDARY TO FOCUS ON. THUNDERSTORMS SHOULD BE WIDESPREAD LATE THIS AFTERNOON AND INTO THIS EVENING...ESPECIALLY ALONG THE BOUNDARY WHICH WILL BE ACROSS THE CWA. LARGE HAIL LOOKS TO BE THE PRIMARY THREAT WITH A LOW FREEZING LEVEL AND STORMS EXPECTED TO BE MULTICELL. SHEAR IS JUST STRONG ENOUGH THAT A FEW OF THE STRONGER STORMS MAY PRODUCE DAMAGING WINDS. A FLASH FLOOD WATCH WAS CONSIDERED...BUT WITH FFG AROUND 2 INCHES FOR SHORT DURATION HEAVY RAIN...WE DECIDED TO WAIT AND SEE IF AND WHERE THE TSTMS SET UP ALONG THE BOUNDARY- MAY ISSUE A SHORT FUSED FLASH FLOOD WATCH AT THAT POINT. I USED A BLEND OF THE SLOW GFS AND FASTER NAM TO END THE PRECIP THURSDAY MORNING...AND THEN BRING SOME CLEARING INTO THE EAST THURSDAY AFTERNOON. SHOULD BE SOME LIGHT RAIN OR DRIZZLE ONGOING IN THE MORNING IN SOUTHSIDE VA AND ALL OF NW NC...POSSIBLY FURTHER NORTH AND EAST. TEMPS WILL BE TRICKY THURSDAY BASED ON HOW FAST THE CLEARING IS. GENERALLY STAYED A LITTLE ABOVE GUIDANCE. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... HIGH PRESSURE BUILDS INTO THE REGION THURSDAY NIGHT AND FRIDAY- I FOLLOWED THE NAM CLOSELY HERE SINCE THE GFS HAS BEEN TOO PROGRESSIVE WITH THE PATTERN. THIS WILL GIVE US GOOD RADIATION CONDITIONS THU NIGHT AND I KEPT LOW TEMPS GENERALLY LOWER THAN MOS. FRIDAY SHOULD BE A PLEASANT DAY WITH SEASONAL TEMPS AND LOW HUMIDITY. WITH 850 TEMPS AROUND +10C...I RAISED HIGH TEMPS ABOVE MOS GUIDANCE FRIDAY. THE UPPER RIDGE BUILDS OVER OUR AREA INTO SATURDAY...AND WITH RETURN SOUTHWEST FLOW AND A POTENTIAL WARM FRONT DEVELOPING...I KEPT THE CHANCE POPS IN THE MTNS AND SLIGHT CHANCE FURTHER EAST. NEXT COOL FRONT IS PROGGED TO MOVE THRU THE AREA SUNDAY...SO THE BEST CHANCE OF PRECIP THIS WEEKEND LOOKS TO BE STA NIGHT AND SUNDAY AHEAD OF THIS FRONT. MONDAY WILL FEATURE WEAK HIGH PRESSURE...AND THEN THE NEXT COOL FRONT IS PROGGED TO MOVE THROUGH THE AREA WEDNESDAY. I KEPT A LOW CHC OF PRECIP FIR THE SW RETURN FLOW TUE...AND FRONTAL PASSAGE WED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT TERM...JJ LONG TERM...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 937 AM EDT WED MAR 28 2007 NCZ001>006-018>020-VAZ007-009>018-022-023-032>034-043>045-058-059- WVZ042>044-291100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY- PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- 937 AM EDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WOULD BE LARGE HAIL. THERE IS A LOWER THREAT FOR DAMAGING WINDS AND AN ISOLATED TORNADO. IN ADDITION...SOME OF THE STORMS WILL PRODUCE EXCESSIVE RAINFALL WHICH COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. VAZ019-020-024-035-046-047-WVZ045-291100- ALLEGHANY VA-BATH-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM- GREENBRIER- 937 AM EDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL GRAYSONTOWN 37.05N 80.57W
03/28/2007 E0.75 INCH PULASKI VA AMATEUR RADIO
0339 PM HAIL DUBLIN 37.12N 80.70W
03/28/2007 E1.00 INCH PULASKI VA UNKNOWN
&&
JSTEWARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL MERRIMAC 37.19N 80.43W
03/28/2007 E0.75 INCH MONTGOMERY VA TRAINED SPOTTER
&&
JSTEWARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL BLACKSBURG 37.23N 80.42W
03/28/2007 E0.75 INCH MONTGOMERY VA NWS EMPLOYEE
&&
JSTEWARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL BLACKSBURG 37.23N 80.42W
03/28/2007 E0.88 INCH MONTGOMERY VA UNKNOWN
&&
JSTEWARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL CHRISTIANSBURG 37.14N 80.40W
03/28/2007 E0.88 INCH MONTGOMERY VA AMATEUR RADIO
&&
RSTONEFIThe Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21674, 21675, 21676.